Alert archive / North Dakota / Winter Storm Warnings in 2011
Winter Storm Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this winter storm warning at Jan 22, 2011, 1:22 PM MST for Adams County, Bowman County, North Dakota. It was in force for 104 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 22, 2011, 1:22 PM MST (20:22 UTC)
- Expired
- Jan 22, 2011, 3:06 PM MST
- In force
- 104 min
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND
The radar
The Bismarck radar (KBIS), 189 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 2:00 PM MST | HEAVY SNOW 8 | Bowman, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840 WWUS43 KBIS 222022 WSWBIS URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 222 PM CST SAT JAN 22 2011 ...MULTIPLE WINTER HAZARDS REMAIN INTO THIS AFTERNOON... .A FAST MOVING LOW PRESSURE SYSTEM IS FORECAST TO AFFECT THE SOUTHWEST PART OF THE STATE THIS AFTERNOON. ACROSS THE FAR SOUTHWEST...FROM BOWMAN TO HETTINGER...8 TO 12 INCHES OF SNOW IS NOW FORECAST. FROM BEACH TO DICKINSON 3 TO 6 INCHES IS EXPECTED. BECAUSE OF THE HEAVIER SNOW...A WINTER STORM WARNING IS NOW IN EFFECT FOR BOWMAN AND ADAMS COUNTIES UNTIL 5 PM MST SATURDAY. TO THE EAST...WIND CHILLS OF 25 TO 30 BELOW WILL BE SEEN FROM THE CANADIAN BORDER NEAR BOTTINEAU...THOUGH RUGBY...HARVEY... JAMESTOWN TO OAKES AND ELLENDALE. A WIND CHILL ADVISORY CONTINUES FOR THIS REGION THROUGH 4 PM THIS AFTERNOON. HEAVY SNOW WILL IMPACT TRAVEL ACROSS SOUTHWEST NORTH DAKOTA TODAY. ESPECIALLY ALONG HIGHWAY 12 FROM THE MONTANA BORDER THROUGH BOWMAN TO HETTINGER. AVOID OR DELAY TRAVEL UNTIL THE SNOW HAS ENDED. NDZ043-044-230000- /O.UPG.KBIS.WW.Y.0040.000000T0000Z-110123T0000Z/ /O.NEW.KBIS.WS.W.0001.110122T2022Z-110123T0000Z/ BOWMAN-ADAMS- INCLUDING THE CITIES OF...BOWMAN...HETTINGER 122 PM MST SAT JAN 22 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * SNOWFALL TOTALS OF 8 TO 12 INCHES ARE NOW FORECAST. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD ...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ NDZ031>033-040-041-230000- /O.CON.KBIS.WW.Y.0040.000000T0000Z-110123T0000Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER- INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH... MOTT 122 PM MST SAT JAN 22 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * SNOWFALL TOTALS OF 3 TO 6 INCHES ARE FORECAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-222200- /O.CON.KBIS.WC.Y.0039.000000T0000Z-110122T2200Z/ BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY... MCCLUSKY...HARVEY...CARRINGTON...STEELE...JAMESTOWN...NAPOLEON... EDGELEY...ASHLEY...OAKES 222 PM CST SAT JAN 22 2011 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. * WIND CHILL VALUES OF 25 TO 30 BELOW CAN BE EXPECTED THIS AFTERNOON. * IF THE WINDS DO NOT DIMINISH BELOW 5 MPH LATE THIS AFTERNOON THE WIND CHILL ADVISORY MAY BE EXTENDED INTO THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT THE COMBINATION OF WIND AND VERY COLD AIR WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ ABELING
1 follow-up statement
240 WWUS43 KBIS 222206 WSWBIS URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 406 PM CST SAT JAN 22 2011 ...SNOW OVER FOR THE SOUTHWEST...WIND CHILLS CONTINUE FOR JAMES RIVER VALLEY... .A FAST MOVING LOW PRESSURE SYSTEM HAS EXITED THE REGION AND THE SNOW HAS ENDED ACROSS THE SOUTHWEST. ALL ADVISORIES AND WARNINGS HAVE BEEN CANCELLED FOR THIS STORM. VERY COLD AIR HAS SETTLED INTO THE JAMES RIVER VALLEY AND THE COLD TEMPERATURES ALONG WITH EAST WINDS OF 5 TO 10 MPH WILL CREATE WIND CHILLS AS LOW AS 30 BELOW TONIGHT. ALSO...AS A TROUGH OF LOW PRESSURE PASSES NORTH OF THE STATE...THE WINDS WILL SHIFT TO THE SOUTHWEST AND INCREASE TO 10 TO 15 MPH...SO THE COLDEST WIND CHILLS WILL LIKELY BE FELT AROUND MIDNIGHT TONIGHT. NDZ043-044-222315- /O.CAN.KBIS.WS.W.0001.000000T0000Z-110123T0000Z/ BOWMAN-ADAMS- INCLUDING THE CITIES OF...BOWMAN...HETTINGER 306 PM MST SAT JAN 22 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER STORM WARNING. LOCAL RADARS AND SURFACE OBSERVATIONS INDICATE THE SNOW HAS ENDED ACROSS SOUTHWEST NORTH DAKOTA. THE WINTER STORM WARNING HAS BEEN CANCELLED. $$ NDZ031>033-040-041-222315- /O.CAN.KBIS.WW.Y.0040.000000T0000Z-110123T0000Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER- INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH... MOTT 306 PM MST SAT JAN 22 2011 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER WEATHER ADVISORY. LOCAL RADARS AND SURFACE OBSERVATIONS INDICATE THE SNOW HAS ENDED ACROSS SOUTHWEST NORTH DAKOTA. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. $$ NDZ004-005-012-013-022-222315- /O.EXP.KBIS.WC.Y.0039.000000T0000Z-110122T2200Z/ BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN- INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY... MCCLUSKY 406 PM CST SAT JAN 22 2011 ...WIND CHILL ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... THE WIND CHILL ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON. INCREASING CLOUDS AND RISING TEMPERATURES OVERNIGHT WILL END THE WIND CHILL THREAT. THE WIND CHILL ADVISORY HAS EXPIRED. $$ NDZ023-025-036-037-047-048-050-051-230615- /O.EXT.KBIS.WC.Y.0039.000000T0000Z-110123T0900Z/ WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE... JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES 406 PM CST SAT JAN 22 2011 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 3 AM CST SUNDAY... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 3 AM CST SUNDAY. * WIND CHILL VALUES OF 25 TO 30 BELOW CAN BE EXPECTED THIS THIS EVENING INTO EARLY MONDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT THE COMBINATION OF WIND AND VERY COLD AIR WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ WAA
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Jan 22, 11:08 AM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Jan 22, 11:08 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1208 PM CST SAT JAN 22 2011 .UPDATE...ADDED WIND CHILL ADVISORY EAST WHERE VERY COLD TEMPERATURES CONTINUE WIND WINDS OF 5 TO 10 MPH. TRIMMED THE WINTER WEATHER ADVISORY TO JUST THE SOUTHWEST COUNTIES. && .DISCUSSION...ADDED WIND CHILL ADVISORY TO THE EASTERN COUNTIES. WIND CHILLS OF 25 TO 30 BELOW HAVE STARED SHOWING UP AS TEMPERATURES CONTINUE TO FALL TO 10 TO 12 BELOW FROM JAMESTOWN NORTH TO RUGBY. RADAR AND SATELLITE TRENDS ALSO SHOW SNOW HAS MOVED OUT OF MCKENZIE AND DUNN COUNTIES...SO WILL DROP THEM FROM THE WINTER WEATHER ADVISORY. && .AVIATION... IFR AND LOWER CIGS/VIS SOUTHWEST SHOULD IMPROVE SOME THIS AFTERNOON AS THE ALBERTA CLIPPER RESPONSIBLE FOR THE LIGHT TO MODERATE SNOW PUSHES SOUTH OF NORTH DAKOTA. ELSEWHERE...CIGS WILL REMAIN/IMPROVE TO VFR FOR THIS AFTERNOON/EVENING. ANOTHER WEAK LOW PRESSURE SYSTEM ARRIVES TONIGHT...AND WILL BRING ANOTHER CHANCE FOR LIGHT SNOW TO CENTRAL AND EASTERN ND. LOW CIGS THAT PERSIST OVER WESTERN ND/EASTERN MT...MAY EXPAND IN COVERAGE AND PUSH EAST TONIGHT WITH THE WEAK SFC LOW...BUT AM EXPECTING THESE AREAS OF LOW CLOUDS TO SCATTER LATE TONIGHT WEST AND DURING THE MORNING CENTRAL AS WINDS BECOME SOUTHWEST AND INCREASE IN MAGNITUDE. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR NDZ004-005- 012-013-022-023-025-036-037-047-048-050-051. WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR NDZ031>033-040-041-043-044. && WAA
Hazardous weather outlook, Jan 22, 11:37 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1237 PM CST SAT JAN 22 2011 NDZ001>003-009>011-017>021-034-035-042-045-046-231845- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 1237 PM CST SAT JAN 22 2011 /1137 AM MST SAT JAN 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THOUGH FRIDAY THERE IS ANOTHER CHANCE OF LIGHT SNOW SUNDAY AND SUNDAY NIGHT. THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE WILL BE PERIODIC CHANCES OF SNOW THROUGH THE END OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ031>033-040-041-043-044-231845- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 1137 AM MST SAT JAN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT WINTER WEATHER ADVISORY TODAY FOR 3 TO 6 INCHES OF SNOW EXPECTED THROUGH LATE AFTERNOON. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF LIGHT SNOW SUNDAY AND SUNDAY NIGHT. THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE WILL BE PERIODIC CHANCES OF SNOW THROUGH THE END OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-231845- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 1237 PM CST SAT JAN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIND CHILL ADVISORY THIS AFTERNOON FOR WIND CHILLS OF 25 TO 30 BELOW. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF LIGHT SNOW SUNDAY AND SUNDAY NIGHT. THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE WILL BE PERIODIC CHANCES OF SNOW THROUGH THE END OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
In the hours before
Local storm report, Jan 22, 9:07 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1007 AM CST SAT JAN 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM SNOW MEDORA 46.91N 103.52W
01/22/2011 M4.8 INCH BILLINGS ND CO-OP OBSERVER
&&
ABELINGLocal storm report, Jan 22, 9:21 AM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 AM CST SAT JAN 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM SNOW 1 N MOTT 46.39N 102.33W
01/22/2011 M1.0 INCH HETTINGER ND CO-OP OBSERVER
&&
ABELINGLocal storm report, Jan 22, 9:26 AM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1026 AM CST SAT JAN 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM SNOW TAYLOR 46.90N 102.43W
01/22/2011 M1.0 INCH STARK ND CO-OP OBSERVER
&&
ABELINGLocal storm report, Jan 22, 10:13 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1113 AM CST SAT JAN 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM SNOW DUNN CENTER 47.35N 102.62W
01/22/2011 M1.0 INCH DUNN ND CO-OP OBSERVER
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 11:18 AM MST | Wind Chill Advisory | BIS | Bottineau, Dickey, Foster, Kidder, LaMoure, Logan and 7 more | 15 hr |
Nearby
Winter Storm Warnings in North Dakota, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.